Alert archive / Connecticut / Special Weather Statements in 2019
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Jul 30, 2019, 2:21 PM EDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2019, 2:21 PM EDT (18:21 UTC)
- Expired
- Jul 30, 2019, 3:00 PM EDT
- In force
- 39 min
- Issued by
- NWS New York, NY
The radar
The Brookhaven radar (KOKX), 49 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 796 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
058
WWUS81 KOKX 301821
SPSOKX
Special Weather Statement
National Weather Service New York NY
221 PM EDT Tue Jul 30 2019
CTZ005-006-010-301900-
Northern Fairfield-Northern New Haven-Southern New Haven-
221 PM EDT Tue Jul 30 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD AND CENTRAL
NEW HAVEN COUNTIES...
At 221 PM EDT, a strong thunderstorm was located over Shelton, moving
northeast at 10 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
New Haven, Milford, Shelton, Naugatuck, Newtown, Hamden, Stratford,
Trumbull, Cheshire, Branford, North Haven, Monroe, Seymour, North
Branford and Orange.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4129 7278 4121 7311 4123 7311 4125 7309
4126 7309 4126 7310 4127 7311 4125 7315
4124 7314 4124 7315 4137 7323 4153 7294
TIME...MOT...LOC 1821Z 243DEG 8KT 4133 7310
$$
MDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jul 30, 10:20 AM EDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 30, 10:20 AM EDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service New York NY
1020 AM EDT Tue Jul 30 2019
.SYNOPSIS...
High pressure remains offshore through tonight. A weak cold front
slowly approaches on Wednesday and crosses Wednesday Night. Weak high
pressure gradually builds into the region during the late week,
and settles over the region through the weekend and potentially
into early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Minor adjustments made to temperatures and dew points as they
are both rising a few degrees higher than previously forecast.
Otherwise, no significant changes to the forecast.
A heat advisory is in effect through 9 pm, for all areas with
the exception of southeast Suffolk County.
Upper ridge axis gradually moves offshore today as a shortwave
trough amplifies remains nearly stationary from the Great Lakes
down towards the southeast states. A slow moving cold front is
associated with this upper trough. The location of the upper
trough and cold front are too far west to focus widespread
convection across the region today. However, a sea breeze
boundary may interact with a weak surface trough triggering a
few showers and thunderstorms this afternoon. The 00z convection
allowing models all indicate convective development across the
interior of the Lower Hudson Valley, southwest Connecticut, and
northeast New Jersey after 18z. Dry air aloft and the best
forcing remaining to the west should limit coverage. Pulse
storms are the main mode of convection today with weak shear,
but moderate instability may support an isolated strong wind
gust. Convection should weaken or diminish quickly as it moves
off the convergence of the sea breeze/surface trough.
Otherwise, it will be hot and humid today with high temperatures in
the upper 80s and lower 90s. The heat index will peak around 95
degrees for much of the region. Slightly lower temperatures due
to onshore flow across southeast Suffolk should hold heat index
values closer to 90.
There is a moderate risk of rip current development at Atlantic
Ocean beaches today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Any lingering convection diminishes quickly this evening.
Onshore flow should help cool temperatures down into the 70s for
most locations after sunset, but could still see readings in
the low 80s in the NYC metro until the early morning hours. The
upper trough slowly approaches tonight, but think any convection
with it will hold off until Wednesday.
Convective development is expected to be more widespread on
Wednesday as shortwave energy nears and interacts with a pre-
frontal trough. Sea breeze convergence with the pre-frontal
trough may also act as a focus for convection. The latest
guidance is signaling development beginning around midday and
continuing into the early evening hours.
Lower and middle level flow is a little stronger on Wednesday
with effective shear values 20-25 kt. This should support more
organized convection in line segments or multicell clusters. SPC
has placed the entire region in a marginal risk on Wednesday.
Moderate instability and slightly stronger shear compared to
recent days may be able to produce isolated damaging wind gusts
in the stronger storms. Locally heavy rainfall is also possible
with the main threat minor urban and poor drainage flooding.
Localized flash flooding cannot be ruled out if any storms train
over the same areas.
While it will be warm and humid on Wednesday, temperatures are
likely to be several degrees lower than on Tuesday. Highs will
generally be in the middle and upper 80s. Heat indices could
peak around 90 in the normally warmer locations. An extension
to the heat advisory into Wednesday is not anticipated.
There is a moderate risk of rip current development at Atlantic
Ocean beaches on Wednesday.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The trough responsible for any heavier showers and thunderstorms to
end the short term period will split into two and move east of the
region during Thursday morning with dry conditions in its wake.
Humidity levels will drop slightly for late Thursday and Thursday
night, although moderate humidity levels should be maintained
throughout the period.
A overall weakness in the height field will be maintained also
throughout much of the period. Any attempts at height rises will be
minimal at best and short lived, mainly due to the upper level low
east of Hudson Bay and into Northern Quebec. With this being the
case, POPs were maintained at slight chance to chance, and this
mainly for western sections through the extended period. Therefore
the best chance at seeing convection which would be mainly diurnally
driven, and would be for mainly western and southwestern sections on
Friday. On Saturday decided to go with a chance for some scattered
to isolated showers and t-storms in mainly the same areas.
Otherwise, it does it appear to stay dry much of the time.
Late in the period the NAEFS is suggestive of a somewhat deeper
Northeastern US trough getting established. The newer ECMWF and GFS
(especially the operational runs) are more suggestive that the
deeper trough may wait towards the middle of next week. For the time
being decided to introduce chance POPs on Tuesday for much of the
area with forecast confidence low at this time towards Tuesday due
to a lack of model consistency with mass fields. Temperatures
overall should average near to slightly above normal along with
moderate levels of humidity continuing.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Mainly VFR through the TAF period. An isolated thunderstorm is
possible this afternoon, which could result in MVFR or lower
conditions briefly. Best chance NW of NYC metro.
Light S/SW Winds increase 5-10kt with sea breezes developing at
coastal terminals. Gusts to near 20 kt are once again possible.
Winds diminish after sunset becoming light and variable in some
locations.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Timing of afternoon seabreeze may be off by an
hour. Gusts may be occasional this afternoon.
The afternoon KJFK haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KLGA TAF Comments: Timing of afternoon seabreeze may be off by an
hour. Gusts may be occasional this afternoon.
The afternoon KLGA haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KEWR TAF Comments: Amendments may be needed for changing wind
direction. Gusts may be occasional this afternoon.
The afternoon KEWR haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.
KTEB TAF Comments: Amendments may be needed for changing wind
direction. Gusts may be occasional this afternoon.
KHPN TAF Comments: No unscheduled amendments expected.
KISP TAF Comments: Timing of afternoon seabreeze may be off by an
hour. Gusts may be occasional this afternoon.
.OUTLOOK FOR 15Z WEDNESDAY THROUGH SATURDAY...
.Wednesday...Scattered showers/tstms with MVFR or lower
conditions possible in the afternoon and into the night.
.Thursday...Mainly VFR.
.Friday...Mainly VFR, except for a few showers or thunderstorms in
the afternoon/evening.
.Saturday...Mainly VFR, except for a few showers or thunderstorms
that may develop in the afternoon.
&&
.MARINE...
Increasing onshore flow this afternoon and evening may bring a
gusts on the ocean to around 20 kt. Otherwise, winds and seas
will remain below Small Craft Advisory criteria through
Wednesday. Sub SCA conditions are generally expected to continue
during the late week and into the weekend with a weak flow
regime.
&&
.HYDROLOGY...
No widespread hydrologic impacts expected through tonight.
Showers and thunderstorms are likely Wednesday afternoon into
early Wednesday evening. Minor urban and poor drainage flooding
is possible with any thunderstorms and localized flash flooding
cannot be ruled out.
No widespread hydrologic impacts are forecast Thursday into
early next week.
&&
.TIDES/COASTAL FLOODING...
Astronomical tides are running high due to a new moon.
Localized minor coastal flooding is possible on the south shore
bays and western Long Island Sound with evening high tides on
Wednesday and Thursday. Positive tidal departures as low as 1/4
to 1/2 ft are needed in spots for minor flood thresholds to be
reached.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 9 PM EDT this evening for CTZ005>012.
NY...Heat Advisory until 9 PM EDT this evening for NYZ067>075-
078>080-176>179.
NJ...Heat Advisory until 9 PM EDT this evening for NJZ002-004-006-
103>108.
MARINE...None.
&&
SYNOPSIS...JE/DS
NEAR TERM...JE/DS
SHORT TERM...DS
LONG TERM...IRD
AVIATION...BC
MARINE...JE/DS
HYDROLOGY...
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Jul 30, 3:53 AM EDT, 10 hours 28 minutes before
Hazardous Weather Outlook National Weather Service New York NY 353 AM EDT Tue Jul 30 2019 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>080-176>179-310800- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 353 AM EDT Tue Jul 30 2019 ...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ330-335-338-340-345-350-353-355-NYZ081-310800- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Southeastern Suffolk- 353 AM EDT Tue Jul 30 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 30, 1:03 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service New York NY
103 PM EDT Tue Jul 30 2019
NYZ078-079-301745-
Northwest Suffolk-Northeast Suffolk-
103 PM EDT Tue Jul 30 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL SUFFOLK
COUNTY...
At 102 PM EDT, radar indicated strong thunderstorms were located
along the sea breeze extending from near Northport to Wading River.
Movement was northeast at 15 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Stony Brook, Port Jefferson, Wading River, Rocky Point, Mount Sinai,
Calverton, East Northport, Kings Park, Setauket, Ridge, Miller Place,
Fort Salonga, Port Jefferson Station, Sound Beach and Nissequogue.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4086 7333 4094 7334 4095 7330 4092 7322
4093 7317 4097 7317 4099 7303 4099 7274
4092 7275
TIME...MOT...LOC 1702Z 239DEG 15KT 4090 7327 4096 7285
CBSpecial weather statement, Jul 30, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
221 PM EDT Tue Jul 30 2019
CTZ005-006-010-301900-
Northern Fairfield-Northern New Haven-Southern New Haven-
221 PM EDT Tue Jul 30 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD AND CENTRAL
NEW HAVEN COUNTIES...
At 221 PM EDT, a strong thunderstorm was located over Shelton, moving
northeast at 10 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
New Haven, Milford, Shelton, Naugatuck, Newtown, Hamden, Stratford,
Trumbull, Cheshire, Branford, North Haven, Monroe, Seymour, North
Branford and Orange.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4129 7278 4121 7311 4123 7311 4125 7309
4126 7309 4126 7310 4127 7311 4125 7315
4124 7314 4124 7315 4137 7323 4153 7294
TIME...MOT...LOC 1821Z 243DEG 8KT 4133 7310
MDThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 12:46 PM EDT | Areal Flood Advisory | OKX | Orange | 3 hr |
| Jul 30, 1:03 PM EDT | Special Weather Statement | OKX | Suffolk | 42 min |
| Jul 30, 1:16 PM EDT | Areal Flood Advisory | OKX | Suffolk | 59 min |
| Jul 30, 1:54 PM EDT | Special Marine Warning | OKX | 24 min | |
| Jul 30, 1:58 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 18 min |
| Jul 30, 2:14 PM EDT | Special Marine Warning | OKX | 31 min | |
| Jul 30, 2:27 PM EDT | Special Weather Statement | OKX | Kings, New York, Queens | 48 min |
| Jul 30, 2:37 PM EDT | Severe Thunderstorm Warning | OKX | Kings, New York, Richmond | 38 min |
| Jul 30, 2:38 PM EDT | Special Marine Warning | OKX | 52 min | |
| Jul 30, 2:39 PM EDT | Special Weather Statement | OKX | Orange | 51 min |
| Jul 30, 2:45 PM EDT | Special Weather Statement | OKX | Richmond | 30 min |
| Jul 30, 2:51 PM EDT | Areal Flood Advisory | OKX | New York, Richmond | 54 min |
| Jul 30, 2:57 PM EDT | Special Weather Statement | OKX | Westchester | 48 min |
| Jul 30, 3:13 PM EDT | Special Weather Statement | OKX | New York | 32 min |
| Jul 30, 3:20 PM EDT | Special Weather Statement | OKX | Putnam | 40 min |
| Jul 30, 3:32 PM EDT | Special Weather Statement | OKX | Orange | 43 min |
| Jul 30, 3:39 PM EDT | Flash Flood Warning | OKX | Orange | 28 min |
| Jul 30, 3:42 PM EDT | Special Weather Statement | OKX | Westchester | 33 min |
| Jul 30, 7:26 PM EDT | Special Weather Statement | OKX | Orange | 49 min |
| Jul 30, 7:35 PM EDT | Areal Flood Advisory | OKX | Orange | 55 min |
| Jul 30, 3:27 PM EDT | Special Weather Statement | OKX | 33 min |
Nearby
Special Weather Statements in Connecticut, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.